Colorado, 2024

Damaging Wind in Colorado, May 29, 2024

May 29, 2024 · NWS GJT · 1 event in 1 county or zone

Isolated to scattered thunderstorms developed ahead of a cold front with warm temperatures ahead of it. Dry air at the low levels resulted in high based thunderstorms that resulted in gusty outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Isolated to scattered thunderstorms developed ahead of a cold front with warm temperatures ahead of it. Dry air at the low levels resulted in high based thunderstorms that resulted in gusty outflow winds. Stronger storms produced wind gusts in excess of 58 mph over Garfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 29, 4:45 PM MST, 8 minutes earlier. Its key messages:

  • An approaching front will bring slightly cooler, more seasonal temperatures tomorrow and Friday, but a warm-up is in store for the weekend.
  • Chances for isolated to scattered showers and thunderstorms remain along the higher terrain of the Divide through early next week.
  • A large ridge is expected to build in mid next week, bringing the potential for a prolonged period of well above normal temperatures and below normal precipitation.
Area forecast discussion, May 29, 4:45 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
545 PM MDT Wed May 29 2024

.KEY MESSAGES...

- An approaching front will bring slightly cooler, more seasonal
  temperatures tomorrow and Friday, but a warm-up is in store
  for the weekend.

- Chances for isolated to scattered showers and thunderstorms
  remain along the higher terrain of the Divide through early
  next week.

- A large ridge is expected to build in mid next week, bringing
  the potential for a prolonged period of well above normal
  temperatures and below normal precipitation.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 200 PM MDT Wed May 29 2024

As expected, showers and thunderstorms have already kicked off over
the higher terrain this afternoon. While southwesterly flow aloft is
advecting some slightly drier midlevel air in, a pocket of 700-500
mb moisture is firmly in place over the terrain north of I-70 and
along the Divide mountains. Instability is also maximized over this
region, and the fairly robust convection already occurring just
confirms that this is the hot spot for the day. Although, some light
returns are appearing as far south as the southern San Juans this
afternoon, so a light shower at the least will be possible anywhere
along the Colorado Divide. Where convection is not occurring, skies
remain clear with temperatures soaring, with afternoon highs expected
to be close to 10 degrees above normal across the area. It is also
rather breezy out there, with areas along and north of the I-70
corridor seeing wind gusts of 30-40 mph. This is thanks to the
tightening pressure gradient aloft ahead of an approaching cold
front.

This front, associated with a Pacific trough working across the
Northern Rockies, will move across eastern Utah and western Colorado
this evening and into the overnight, and should be near or just east
of the Divide by daybreak tomorrow. Aside from the gusty winds
mentioned above, this front isn't expected to have a significant
impact on the sensible weather for the Western Slope. It's fairly
weak, and the term "cool front" may be more appropriate as
temperatures will only drop about 10 degrees in its wake, and that
is really only across northeast Utah and northwest Colorado. Highs
there will be near normal tomorrow, but areas along and south of I-
70 will see a drop of maybe 5 degrees tomorrow compared to today. In
addition, this front will have a very modest impact on shower or
storm activity, due to several factors. First, the midlevel dry air
working in will begin to descend, limiting the amount of moisture
available to work will. Second, the front's passage will be after
peak heating, and the modest dynamic lift will have no diurnal boost
to help it along. Therefore, if anything, the front's approach may
lead to the convection across the north lingering a bit longer into
the night, or perhaps spawning one or two stronger storms, but we
aren't expecting to see any robust nocturnal convection with this
system.

Conditions tomorrow and tomorrow night, in the wake of this front,
will be dry, with sunny skies, calmer winds, and, as mentioned
above, more seasonal temperatures. A stray shower or thunderstorm
remains possible along the Divide, but increasing dry air will
really limit coverage.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 200 PM MDT Wed May 29 2024

Zonal flow will be over the area with the polar jet displaced well
to our north across the U.S./Canadian border and the subtropical jet
to our south across the U.S./Mexico border. Temperatures will be
near normal as a result on Friday with not much change from Thursday
after this evening's frontal passage. Moisture will edge up along
the eastern slopes of the Front Range due to a trailing boundary
from the previous storm system, allowing for daily isolated
thunderstorms each afternoon Friday through the weekend over the
high terrain along the western Colorado Divide. Not much impact is
expected aside from breezy afternoon winds with mostly to partly
sunny skies. The flow aloft turns southwesterly on Saturday into
Sunday as a shortwave trough approaches from the Pacific Northwest
and tracks across the Northern Rockies and into the Northern High
Plains and Upper Midwest on Sunday. The end result is high
temperatures warming once again this weekend to about 5 or so
degrees above normal with breezy afternoon winds and isolated storms
favoring the high terrain. Conditions should remain dry though for
most areas according to latest model guidance.

Heading into the coming first week of June, a large ridge of high
pressure tries to build over the region as additional shortwaves
move well north of the area along the polar jet, which will lay
along the Canadian border. As this ridge builds, it will eventually
try to push the polar jet further north into Canada. This should
result in a mostly dry forecast to start off the month of June with
temperatures warming into the 5 to 10 degrees above normal range by
early next week. This means lower valleys of west-central Colorado,
east-central and southeast Utah will be creeping into the low 90s
with potential for mid and upper 90s in the southeast Utah desert
valleys. The higher valleys seeing 80s and some mountain towns
rising into the 70s with 60s at the higher elevations.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 539 PM MDT Wed May 29 2024

A few showers and thunderstorms will remain on the terrain until
sunset. Terrain adjacent terminals could see VCTS and some
gusty outflow winds, as well as small hail. A frontal passage
will work its way across the UT/CO line this evening, with a
shower/storm or two possible again on the terrain. Winds will
shift northwest, then settle into terrain driven behavior late
tonight. VFR conditions will prevail Thursday with afternoon
winds generally out of the west at 15-25 mph at terminals. A few
scattered mid level clouds are possible, but no ceilings are
expected.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...BGB
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, May 29, 2:56 AM MST, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
356 AM MDT Wed May 29 2024

COZ001>014-017>023-UTZ022>025-027>029-301000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
356 AM MDT Wed May 29 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low. However,
isolated to low end scattered thunderstorms are expected over the
mountains of the Continental Divide and the eastern Uinta Mountains
this afternoon through early this evening. Stronger winds across the
northern areas this afternoon and evening ahead of a cold front will
see gusts to 35 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to low end scattered thunderstorms are possible over the
mountains of the Continental Divide and the eastern Uinta Mountains
each afternoon/evening throughout the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 11:54 AM MST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1254 PM MDT Wed May 29 2024

COZ002-005-013-291930-
Flat Tops CO-Upper Yampa River Basin CO-Central Yampa River Basin CO-
1254 PM MDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ROUTT AND
SOUTHEASTERN MOFFAT COUNTIES THROUGH 130 PM MDT...

At 1254 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Craig, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Craig, Hayden, and Hamilton.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 90 and 108.
 Colorado 13 between mile markers 71 and 80, near mile marker 84, and
between mile markers 90 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4022 10751 4035 10771 4065 10746 4042 10714
TIME...MOT...LOC 1854Z 227DEG 22KT 4035 10755

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MDA
Local storm report, May 29, 2:50 PM MST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
350 PM MDT Wed May 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     Tstm Wnd Gst     2 ESE Craig             40.50N 107.52W
05/29/2024  M48 MPH          Moffat             CO   ASOS

            ASOS station KCAG Craig-Moffat County
            Airport.

&&
Local storm report, May 29, 2:59 PM MST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
359 PM MDT Wed May 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     Tstm Wnd Gst     2 ESE Craig             40.50N 107.52W
05/29/2024  M55 MPH          Moffat             CO   ASOS

            ASOS station KCAG Craig-Moffat County
            Airport.

&&
Local storm report, May 29, 3:03 PM MST, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
403 PM MDT Wed May 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Non-Tstm Wnd Gst 3 ESE Hayden            40.47N 107.22W
05/29/2024  M46 MPH          Routt              CO   AWOS

            AWOS station KHDN Yampa Valley Airport.

&&

The radar

The Grand Junction radar (KGJX), 67 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
May 29, 4:53 PM MST
Where
Garfield County, (1v1)rifle Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.530, -107.720

A peak wind gust of 60 MPH was measured by the automated weather station at the Rifle Garfield County Airport due to virga and strong outflow winds from a distant thunderstorm to the northwest.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180608.